Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 25, 2018, 6:16 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 25, 2018, 6:16 PM HST (04:16 UTC)
- Expired
- Feb 25, 2018, 9:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
826
WGHW50 PHFO 260416
FFWHFO
HIC003-260715-
/O.NEW.PHFO.FF.W.0015.180226T0416Z-180226T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
616 PM HST SUN FEB 25 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 915 PM HST
* At 611 PM HST, flash flooding was reported in windward Oahu, with
Kamehameha Highway closed at Waikane and Waiahole Streams due to
water on the road. Radar indicated heavy rain continuing along
much of the windward coast, with rain gauges reporting rates in
excess of 3 inches per hour. Water levels on Kahana Stream and
Makawao Stream continue to rise rapidly. Additional flash flooding
is expected along the windward coast during the early evening
hours.
* Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Manoa, Maunawili, Kaneohe,
Waikane, Kaneohe Marine Base, Hawaii Kai, Waiahole and Palolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 915 PM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2126 15781
2162 15809 2166 15806 2169 15803 2171 15797
$$
Jacobson1 follow-up statement
699
WGHW70 PHFO 260523
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
723 PM HST SUN FEB 25 2018
HIC003-260715-
/O.CON.PHFO.FF.W.0015.000000T0000Z-180226T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
723 PM HST SUN FEB 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 719 PM HST, radar continues to indicate areas of heavy rain over
windward Oahu, with heavy rain also developing within the past half
hour over the urban core of Honolulu. Rainfall rates of 1 to 2
inches per hour continue within parts of the warning area. Road
closures have been reported on Kamehameha Highway at Waikane and
Waiahole Stream crossings due to high water, and water levels on
Manoa Stream are also now rising rapidly. Flash flooding is already
occurring, and is expected to continue during the evening hours.
Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Manoa, Maunawili, Kaneohe,
Waikane, Kaneohe Marine Base, Hawaii Kai, Waiahole and Palolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 915 PM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2126 15781
2162 15809 2166 15806 2169 15803 2171 15797
$$
JacobsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 3:45 PM HST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 25, 3:45 PM HST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 345 PM HST Sun Feb 25 2018 .SYNOPSIS... A trough of low pressure west of the area will allow for some locally heavy showers and isolated thunderstorms over Kauai and possibly Oahu through tonight. Mostly cloudy skies with passing showers can be expected elsewhere across the area. High pressure will build in northeast of the area this week with generally drier weather expected. Showers will tend to favor windward and mauka areas. Rather breezy to locally windy conditions can be expected toward the middle of the weak as the high moves closer to the state. && .DISCUSSION... A rather complex weather pattern is in place across the area. At the surface, a rather strong area of high pressure is located far to the north northeast of the state with a surface trough located several hundred miles to the west of Kauai. This places the islands in a moderate to locally breezy east southeast wind environment. Aloft, a broad upper trough is centered several hundred miles to the west northwest of the area. Destabilization caused by the trough along with abundant low level moisture will allow for the possibility of heavy showers and isolated thunderstorms through tonight especially over the west end of the state. A Flash Flood Watch remains in effect through tonight for Kauai since they will have the greatest chances of flash flooding since they are closer to the trough axis and soils are rather saturated from recent rains. Models are in good agreement on the synoptic weather pattern this week. Both the surface and upper level troughs will gradually weaken and move a bit further west of the area. In the meantime, an upper level ridge will build in from the north and the strong surface high will move southward just a bit taking up a position far northeast of the area. The upper ridge will allow for the airmass to become more stable with time decreasing the threat of heavy showers. Shower activity will tend to be focused over windward and mauka areas for the remainder of the week. As the surface high gets closer to the state, the result will be for rather breezy to locally windy conditions across much of the area. The wind direction will be slight south of due east. Downsloping effects may allow the winds to be strong enough for Wind Advisories needing to be posted for some areas. && .AVIATION... High pressure far NE of the area and a broad surface trough W of Kauai, will keep locally strong E to SE winds over the islands into tonight. Model guidance is hinting at the winds backing a to a more E direction tomorrow. AIRMET TANGO for low level turbulence is posted over the entire state due to the stronger winds. Wet weather will continue for most areas tonight as moisture continues to be drawn up from the SE. Windward and SE areas will be the most favored. An upper level disturbance W of Kauai will contribute to potential thunderstorm development over Kauai and Oahu tonight. AIRMET TANGO for upper level turbulence is posted over the state. AIRMET SIERRA for mountain obscuration is posted across Kauai and portions of Oahu, Molokai, Maui, and the Big Island. Any layered clouds within the area have the potential for light icing. && .MARINE... A moist and unstable airmass will keep a chance of thunderstorms in the forecast for the western half of the coastal waters tonight. Mariners should be alert for strong, shifting winds and frequent lightning with any thunderstorms that develop. A Small Craft Advisory (SCA) remains posted for most waters, including all windward areas, due to strong east-southeast winds and elevated seas through Tuesday. The Sunday morning ASCAT pass covered the eastern waters and showed 25 kt winds widespread over windward areas, with areas of 30 kt winds to the north and south of the Big Island. Gales will be possible in some areas around Maui County and the Big Island during the middle and later part of the week. A long and rather broad fetch of easterly winds on the south side of a distant subtropical high will continue to produce at least advisory level surf along east facing shores through the next several days. The High Surf Advisory for those shores continues through Monday afternoon. Beyond then, the latest model guidance continues to show that surf could reach warning levels on those shores as early as Monday night or Tuesday. The large surf combined with high astronomical tides could cause some coastal inundation issues along some low lying areas exposed to the east. Small surf is expected along north, west and south facing shores this week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Niihau-Kauai. High Surf Advisory until 6 PM HST Monday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && Synopsis/Discussion...Burke Aviation...Eaton Marine...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 4:14 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 25, 5:25 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 25, 9:14 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 26, 12:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 26, 12:52 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 26, 1:07 AM HST | Areal Flood Advisory | HFO | Kalawao | 113 min |
| Feb 26, 2:57 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 26, 3:05 AM HST | Gale Warning | HFO | 3 days |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.